Oklahoma, 2013Flash Flooding in Oklahoma, May 21, 2013
May 21, 2013 · NWS TSA · 2 events in 2 counties and zones
A cold front pushed into the region early on the 21st, stalling over east central and southeast Oklahoma. Persistent heavy rains led to some localized flash flooding across parts of this area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into the region early on the 21st, stalling over east central and southeast Oklahoma. Persistent heavy rains led to some localized flash flooding across parts of this area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 21, 5:43 AM CST, 2 hours 47 minutes earlier.
Area forecast discussion, May 21, 5:43 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
643 AM CDT TUE MAY 21 2013
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD AT THE ARKANSAS TAF
SITES AND ALSO AT KMLC TODAY. CEILINGS AND VISIBILITIES WILL
MOSTLY BE IN THE MVFR RANGE DURING THIS ACTIVITY. KTUL AND KRVS
MAY ALSO SEE BRIEF MVFR CONDITIONS IN SHOWERS AND THUNDERSTORMS
LATE THIS MORNING AND EARLY THIS AFTERNOON. CONDITIONS WILL
IMPROVE TO VFR THIS EVENING EXCEPT AT KFYV AND KXNA WHERE SOME FOG
AND LOW CLOUDS MAY DEVELOP LATE TONIGHT...WITH A POTENTIAL FOR IFR
CEILINGS AND/OR VISIBILITIES.
&&
.PREV DISCUSSION... /ISSUED 514 AM CDT TUE MAY 21 2013/
DISCUSSION...
CORRECTED TO REFLECT CANCELLATION OF FLOOD WATCH
FOR THOSE COUNTIES NORTHWEST OF INTERSTATE 44.
CURRENT CONVECTIVE LINE ELEVATED THUNDER FROM
SOUTHWEST OKLAHOMA TO EAST CENTRAL OKLAHOMA...
RATHER ACTIVE AT 930Z. COOL FRONT FROM EXTREME
SOUTHEAST CORNER OF KANSAS SOUTHWEST TO LOW IN
WEST TEXAS. SOUTHWEST UPPER FLOW AND SLOW COLD
FRONTAL PROGRESSION WILL PRODUCE A LOT OF RAIN
AND THUNDER FOR SOUTHEAST OKLAHOMA..AS WELL AS
WEST CENTRAL AND NORTHWEST ARKANSAS. THREAT OF
SEVERE STORMS CONTINUES TODAY FOR SOUTHEAST OK
AND WEST CENTRAL ARKANSAS. CURRENT FLOOD WATCH
WILL NEED TO BE MONITORED FOR THE INCLUSION OF
CHOCTAW AND PUSHMATAHA COUNTIES.
THUNDER THREAT FINALLY ENDS THIS EVENING AS H5
TROUGH AXIS MOVES EAST OF THE FORECAST AREA.
MINIMAL POP RETAINED FROM EARLIER FORECAST FOR
MOIST FLOW WORKING UNDER H5 RIDGE THURSDAY.
ECMWF FORECAST WEST TO EAST FRONTAL BOUNDARY
ACROSS THE FORECAST AREA SATURDAY WITH PRECIP.
GFS DRY. LEANED WITH ECMWF OUTCOME FOR CHANCE
POPS.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR OKZ058-OKZ062-OKZ063-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
AVIATION...05Hazardous weather outlook, May 21, 4:25 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
525 AM CDT TUE MAY 21 2013
ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
525 AM CDT TUE MAY 21 2013
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...THIS AFTERNOON.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
FLASH FLOOD.
RISK...ELEVATED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS MORNING.
HEAVY RAIN.
RISK...ELEVATED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS MORNING.
DISCUSSION...
A COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS TODAY. SHOWERS AND THUNDERSTORMS WILL BE
WIDESPREAD TODAY AS THE FRONT SAGS SOUTH AND AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE AREA. A FEW OF THE STORMS ARE LIKELY
TO BE SEVERE...ESPECIALLY THIS AFTERNOON WHEN INSTABILITY WILL
INCREASE AHEAD OF THE FRONT ACROSS SOUTHEAST OKLAHOMA INTO
NORTHWEST ARKANSAS. A LIMITED TORNADO THREAT WILL ALSO DEVELOP
THIS AFTERNOON ACROSS PARTS OF SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS...GENERALLY SOUTH OF A MCALESTER TO OZARK LINE. THE
TORNADO THREAT WILL BE HIGHEST NEAR THE RED RIVER WHERE THE BEST
COMBINATION OF INSTABILTY AND WIND SHEAR WILL BE LOCATED.
LOCALLY HEAVY RAINFALL WILL ALSO BE LIKELY WITH STORMS TODAY
ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. RAINFALL AMOUNTS
OF 1 TO 2 INCHES WILL BE COMMON...WITH LOCAL AMOUNTS OVER 3
INCHES. THIS MAY RESULT IN SOME FLASH FLOODING. THUNDERSTORMS
WILL END LATER THIS EVENING AS THE COLD FRONT CONTINUES TO MOVE
SOUTH AWAY FROM THE AREA.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY IN SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY AND THURSDAY...NO HAZARDS.
FRIDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
ANOTHER FRONTAL BOUNDARY WILL MOVE SOUTH INTO THE AREA LATER THIS
WEEK AND WILL THEN REMAIN IN THE VICINITY FOR SEVERAL DAYS.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY
THROUGH MONDAY AS A RESULT.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Local storm report, May 21, 7:54 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
854 AM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TORNADO 3 E PROCTOR 35.97N 94.72W
05/20/2013 ADAIR OK TRAINED SPOTTER
TORNADO REPORTED BY TRAINED SPOTTER AND COLOCATED WITH A
STRONG RADAR CIRCULATION. TREES DOWN ON HIGHWAY 62.
TORNADO MAY HAVE CONTINUED TO NEAR THE ILLINOIS RIVER
BRIDGE ON HIGHWAY 59 NORTH OF WESTVILLE WHERE MORE TREE
DAMAGE WAS NOTED. TIME ESTIMATED VIA RADAR.
0649 PM TORNADO 2 N SILOAM SPRINGS 36.22N 94.54W
05/20/2013 BENTON AR BROADCAST MEDIA
PHOTO OF A SMALL TORNADO RECEIVED. TREE DAMAGE WAS
REPORTED IN THE AREA. TIME ESTIMATED VIA RADAR.
0832 PM TORNADO 5 WSW BOKOSHE 35.16N 94.87W
05/20/2013 LE FLORE OK LAW ENFORCEMENT
REPORT FROM LAW ENFORCEMENT RADIO OF A TORNADO BETWEEN
MCCURTAIN AND BOKOSHE COLOCATED WITH A STRONG RADAR
CIRCULATION. BROADCAST MEDIA REPORTED POWER FLASHES IN
THE AREA. EMERGENCY MANAGEMENT REPORTED TREE DAMAGE. TIME
ESTIMATED VIA RADAR.
0850 PM TORNADO CAMERON 35.13N 94.53W
05/20/2013 LE FLORE OK LAW ENFORCEMENT
LAW ENFORCEMENT RADIO REPORTED A TORNADO NEAR CAMERON
COLOCATED WITH A STRONG RADAR CIRCULATION. IT MAY HAVE
CONTINUED TO THE ROCK ISLAND VICINITY. EMERGENCY
MANAGEMENT REPORTS POWER LINES DOWN IN CAMERON. DAMAGE TO
A SINGLE WIDE TRAILER HOME IN THE LIBERTY HILL AREA. TIME
ESTIMATED VIA RADAR.
&&
KAHSpecial weather statement, May 21, 8:01 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
901 AM CDT TUE MAY 21 2013
ARZ029-OKZ076-211445-
LE FLORE OK-SEBASTIAN AR-
901 AM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 AM CDT
FOR THE FOLLOWING COUNTIES...
IN WEST CENTRAL ARKANSAS
SEBASTIAN
IN SOUTHEAST OKLAHOMA
NORTHEASTERN LE FLORE
AT 901 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES EAST OF PANAMA TO 3 MILES EAST OF HODGEN...
MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...POTEAU...HODGEN...HEAVENER...HOWE...SHADY POINT...
CAMERON...PANAMA...ROCK ISLAND...SPIRO...POCOLA...SCULLYVILLE...
BRADEN...COWLINGTON...LIBERTY...CROSSROADS...MILLTOWN...PATTERSON...
MILL CREEK...URSULA...HARTFORD...HACKETT...GREENWOOD...BARLING...
LAVACA...ARKOLA...HUNTINGTON...MIDLAND...DAYTON...WITCHERVILLE...
WASHBURN...BURNVILLE...JENSON...EXCELSIOR...MANSFIELD...BONANZA...
JENNY LIND...RYE HILL...BLOOMER...CENTRAL CITY...HEAVENER RUNESTONE
STATE PARK AND FORT SMITH REGIONAL AIRPORT.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3514 9413 3510 9414 3507 9423 3496 9424
3492 9444 3479 9445 3473 9466 3528 9476
3529 9463 3533 9458 3530 9449 3534 9449
3537 9433 3535 9423 3539 9419 3538 9415
3542 9408 3522 9408 3520 9402 3514 9403
TIME...MOT...LOC 1401Z 252DEG 31KT 3518 9462 3485 9457Special weather statement, May 21, 8:30 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
930 AM CDT TUE MAY 21 2013
OKZ061-062-067-068-070-071-211530-
CHEROKEE OK-MAYES OK-MCINTOSH OK-MUSKOGEE OK-ROGERS OK-WAGONER OK-
930 AM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1030 AM CDT
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
WESTERN CHEROKEE AND MUSKOGEE
IN SOUTHEAST OKLAHOMA
NORTHEASTERN MCINTOSH
IN NORTHEAST OKLAHOMA
MAYES...ROGERS AND WAGONER
GUSTY WINDS HAVE DEVELOPED OVER PARTS OF NORTHEAST OKLAHOMA THIS
MORNING ON THE BACK SIDE OF A THUNDERSTORM COMPLEX. A LARGE PORTION
OF WESTERN CHEROKEE...NORTHEASTERN MCINTOSH...MAYES...MUSKOGEE...
ROGERS AND WAGONER COUNTIES COULD SEE WIND GUSTS TO 50 MPH THROUGH
10:30 AM.
LAT...LON 3660 9533 3651 9532 3651 9500 3617 9501
3616 9496 3554 9514 3555 9579 3572 9571
3573 9577 3585 9576 3586 9582 3590 9582
3590 9576 3616 9576 3616 9581 3660 9581
TIME...MOT...LOC 1428Z 189DEG 6KT 3609 9510Flash Flood, Le Flore
- When
- May 21, 8:30 AM CST to 12:00 PM CST
- Where
- Le Flore County, 1.27 mi SSE of Settlement to 0.73 mi S of Conser
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.852, -94.675
Several rural roads were flooded and impassable across portions of Le Flore County.
Flash Flood, Sequoyah
- When
- May 21, 9:27 AM CST to 11:30 AM CST
- Where
- Sequoyah County, Gans to 1.55 mi E of Gans
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.400, -94.700
Several roads were reported flooded and impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 20131 death · $60,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Texas, May 21, 2013$876,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 21, 20131 injured · $414,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Mississippi, May 21, 2013$1.1 million · 1 in hail · 7 events
- Flooding in Iowa, May 21 to 26, 2013$1.0 million · 3 events
- Tornadoes and Damaging Winds in Indiana, May 21, 2013$230,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 21, 2013$220,000 · 60 kt wind · 18 events
- Hail and Damaging Winds in New York, May 21, 2013$84,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in New York, May 21, 2013$163,000 · 2 in hail · 21 events
- Flash Flooding and Hail in Tennessee, May 21, 2013$81,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Kentucky, May 21, 2013$2,000 · 1 in hail · 54 events
- Damaging Winds in Louisiana, May 21, 2013$45,000 · 55 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454493, 454494.